Texas, 2005

Hail and Damaging Winds in Texas, September 15, 2005

September 15, 2005 · NWS FWD · 11 events in 10 counties and zones

6 thunderstorm wind, 5 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$505,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 15, 1:28 PM CST, 9 minutes earlier.

Area forecast discussion, Sep 15, 1:28 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
228 PM CDT THU SEP 15 2005

.DISCUSSION...
OUTFLOW BOUNDARY IS MOVING ACROSS DFW METROPLEX RIGHT NOW. SHORT
LINE OF THUNDERSTORMS FROM POSSUM KINGDOM LAKE TO DENTON IS MOVING
EAST AND BUILDING SLOWLY SOUTHEAST. WOULD EXPECT FURTHER
INITIATION ON THE BOUNDARY THIS AFTERNOON. COVERAGE WILL LIKELY BE
SCATTERED THIS AFTERNOON/EVENING WITH SOME SHORT BROKEN LINES.
CONVECTION WILL CONTINUE INTO THE OVERNIGHT HOURS IN THE SOUTH AND
LEAVE THE CWA FRIDAY MORNING.

ALTHOUGH WE WILL HAVE A NORTH WIND ACROSS THE AREA...THE MUCH COOLER
AIR WILL REMAIN WELL TO THE NORTH IN OKLAHOMA. I SEE US JUST COOL
ENOUGH TO HAVE A VERY ENJOYABLE DAY SATURDAY. THERE WILL BE SOME
DRYING...SO MORNING TEMPERATURES WILL BE REFRESHING AND
FRIDAY/SATURDAY AFTERNOON TEMPERATURES WILL BE QUITE
PLEASANT...UPPER 80S TO LOW 90S.

SUBTROPICAL RIDGE BUILDS BACK OVER US BY SUNDAY AND REMAINS IN
PLACE FOR REST OF THE PERIOD...SO LOOK FOR HIGHS IN THE UPPER 90S
AND LOWS IN THE 70S. THIS IS 5 TO 8 DEGREES ABOVE
CLIMATOLOGY...SO THOSE WHO GET RAIN OUT OF THIS SYSTEM NEED TO
ENJOY IT. OVERALL...LOOKS LIKE THE DRY PATTERN MAY PERSIST FOR THE
NEXT COUPLE OF WEEKS. 84

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  70  89  68  93 /  40  10   0   0
WACO, TX              73  92  71  94 /  50  20  10   0
PARIS, TX             66  84  63  89 /  50  10   0   0
DENTON, TX            67  87  65  92 /  40  10   0   0
MCKINNEY, TX          67  87  66  93 /  40  10   0   0
DALLAS, TX            69  89  68  94 /  40  10   0   0
TERRELL, TX           70  86  68  94 /  50  20  10   0
CORSICANA, TX         73  89  70  94 /  50  20  10   0
TEMPLE, TX            73  92  71  96 /  40  30  10   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

/84
Hazardous weather outlook, Sep 15, 10:30 AM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1130 AM CDT THU SEP 15 2005

.UPDATED...
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
1130 AM CDT THU SEP 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
A COOL FRONT...AND SEVERAL OUTFLOW BOUNDARIES IN ADVANCE OF THE
FRONT...WILL MOVE ACROSS NORTH TEXAS TODAY AND TONIGHT. CONVERGENCE
ALONG THE VARIOUS BOUNDARIES WILL BRING A CHANCE OF THUNDERSTORMS TO
ALL OF NORTH TEXAS. SOME STORMS MAY BRIEFLY BECOME SEVERE AND
PRODUCE LARGE HAIL AND DAMAGING DOWNBURST WINDS...ESPECIALLY THIS
AFTERNOON AND EARLY EVENING. LOCALLY HEAVY RAIN AND CLOUD TO GROUND
LIGHTNING WILL ALSO PRESENT HAZARDS.

.DAYS TWO THROUGH SEVEN...
THUNDERSTORM CHANCES WILL LINGER FRIDAY MORNING...MAINLY ACROSS THE
SOUTHEAST HALF OF NORTH TEXAS...SOUTHEAST OF A BONHAM...
WAXAHACHIE...COMANCHE LINE. THUNDERSTORM CHANCES WILL DECREASE
DURING THE AFTERNOON...ONCE THE COOL FRONT SLIDES SOUTH OF ANY GIVEN
AREA.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON...WHEN
AND WHERE PARTICULARLY STRONG THUNDERSTORMS DEVELOP.

26

In the hours before

Special weather statement, Sep 15, 12:23 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
123 PM CDT THU SEP 15 2005

TXZ100>102-115>117-151900-

JACK-PALO PINTO-PARKER-STEPHENS-WISE-YOUNG-
123 PM CDT THU SEP 15 2005

...SIGNIFICANT WEATHER UPDATE...

AT 123 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING SOUTH BEND AND GRAHAM IN
YOUNG COUNTY...TO 5 MILES SOUTHEAST OF JACKSBORO...TO DECATUR. THE
LINE AS A WHOLE WAS MOVING SOUTH AT 20 MPH...BUT INDIVIDUAL STORMS
IN THE LINE WERE MOVING EAST-NORTHEAST NEAR 40 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE BRAD...GRAFORD...IVAN...
MINERAL WELLS...PERRIN...RENO...SALESVILLE...SOUTH BEND...
SPRINGTOWN...VINEYARD...MINERAL WELLS STATE PARK AND POSSUM KINGDOM
STATE PARK.

LOCALLY VERY HEAVY RAINFALL AND WIND GUSTS TO 40 MPH ARE LIKELY WITH
ANY OF THE STRONGER STORMS EMBEDDED IN THIS LINE. SOME PEA-SIZED HAIL
COULD POSSIBLY OCCUR AS WELL.

05/
Special weather statement, Sep 15, 1:12 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
212 PM CDT THU SEP 15 2005

TXZ101>103-115>118-151945-

DENTON-JACK-PALO PINTO-PARKER-STEPHENS-TARRANT-WISE-
212 PM CDT THU SEP 15 2005

...SIGNIFICANT WEATHER UPDATE...

AT 212 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES SOUTH OF
DECATUR TO 8 MILES SOUTHWEST OF BRIDGEPORT TO 15 MILES NORTHWEST OF
MINERAL WELLS...MOVING SOUTHEAST AT 15 MPH. HOWEVER...INDIVIDUAL
STORMS IN THIS LINE WERE RACING EAST-NORTHEAST AT 45 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE ARGYLE...AURORA...
BARTONVILLE...BOYD...BRAD...BRIAR...CORRAL CITY...DECATUR...DOUBLE
OAK...FLOWER MOUND...GRAFORD...HASLET...IVAN...JUSTIN...MINERAL
WELLS...NORTHLAKE...PECAN ACRES...PERRIN...RENO...ROANOKE...
SALESVILLE...SPRINGTOWN...TROPHY CLUB...MINERAL WELLS STATE PARK AND
POSSUM KINGDOM STATE PARK.

FREQUENT CLOUD TO GROUND LIGHTNING...VERY HEAVY RAINFALL TO BETWEEN
1 TO 2 INCHES LOCALLY...PEA-SIZED HAIL...AND WIND GUSTS TO 40 MPH
CAN BE EXPECTED FROM STRONGER STORMS.

ANY LOCALIZED...VERY HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW
LYING AREAS SUCH AS DITCHES AND UNDERPASSES...AS WELL AS STREET
FLOODING WHICH MAY CAUSE HYDROPLANING.

05/

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail. Local standard time, as filed.

Thunderstorm Wind, Wise

When
September 15, 1:37 PM CST
Where
Wise County, 3 mi E of Boyd
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
33.083, -97.533

Barn damaged between Boyd and Rhome.

Hail, Denton

When
September 15, 2:15 PM CST
Where
Denton County, Roanoke
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
33.017, -97.183

Hail, Dallas

When
September 15, 2:30 PM CST
Where
Dallas County, Coppell
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
32.950, -97.017

Hail, Tarrant

When
September 15, 2:42 PM CST
Where
Tarrant County, 2 mi E of Grapevine
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.933, -97.050

Reported on the north side of the Dallas/Fort Worth airport.

Thunderstorm Wind, Dallas

When
September 15, 3:45 PM CST
Where
Dallas County, Mesquite
Measured
53 kt (61 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
32.767, -96.600

Reported by ASOS.

Hail, Palo Pinto

When
September 15, 4:04 PM CST
Where
Palo Pinto County, 13 mi S of Mineral Wells
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.617, -98.100

Reported south of New Salem.

Thunderstorm Wind, Kaufman

When
September 15, 4:15 PM CST
Where
Kaufman County, Crandall
Measured
50 kt (58 mph) estimated sustained
Reported by
AMATEUR RADIO
Coordinates
32.633, -96.450

Tree limbs broken off.

Thunderstorm Wind, Hood

When
September 15, 4:40 PM CST
Where
Hood County, Tolar
Measured
61 kt (70 mph) estimated sustained
Injuries
1 direct, 0 indirect
Property damage
$500,000
Reported by
LAW ENFORCEMENT
Coordinates
32.400, -97.900

36 homes were damaged; 2 homes and 4 barns were destroyed. A young girl was injured when her mobile home flipped 3 times. The damage swath stretched from west to east for about a mile and a half. Also, numerous trees ranging in diameter from six inches to two feet were blown down.

Thunderstorm Wind, Somervell

When
September 15, 5:00 PM CST
Where
Somervell County, 4 mi N of Glen Rose
Measured
50 kt (58 mph) estimated sustained
Reported by
GENERAL PUBLIC
Coordinates
32.283, -97.750

Comanche Peak Power Plant reported large tree limbs broken off.

Thunderstorm Wind, Van Zandt

When
September 15, 5:18 PM CST
Where
Van Zandt County, Grand Saline
Measured
50 kt (58 mph) estimated sustained
Reported by
GOVT OFFICIAL
Coordinates
32.667, -95.717

Tree limbs down.

Hail, Mills

When
September 15, 8:10 PM CST
Where
Mills County, 9 mi SW of Mullin
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.450, -98.767

Occurred near Big Valley.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5477975, 5477966, 5477973, 5477967, 5477968, 5477969, 5477970, 5477971, 5478049, 5477974, 5477972.